Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Pseudogout
Apr 18, 2007

Dr. Henry, I'm on a med combination that has my CD4 at over 1100 and negligible V/L. The counts have been in this range for over a year. About 8 mos. ago I began having significant pain and swelling of my knees and ankles, which has since been diagnosed as Pseudogout. I assume this is a manifestation of my immune system. Am I correct? Why are the calcium crystals being formed? What is the prognosis?

Response from Dr. Henry

I pasted the following description of pseudogout from the website http://www.iconocast.com/News_Files/HNewsXX_XX_F4/News1.htm

The similar disease called "Pseudogout" occurs when a specific type of calcium crystal (calcium pyrophosphate dihydrate) is deposited into joint cartilage. This is often visible on x-rays as whitish material in the area of joint cartilage. Like gout, pseudogout is diagnosed by finding crystals in joint fluid.However the main diffrence between the two conditions is that the shape of the crystals differ under the microscope and the components of the crystals are different aswell. Gout, involves uric-acid crystals where as pseudogout involves calcium-pyrophosphate crystals.Treatment generally consists of NSAID use; steroid injections are helpful in some. If an underlying disorder (such as hypothyroidism) is linked to the crystal deposits, then treatment of that disorder may help decrease the frequency of pseudogout attacks. Daily use of colchicine or an NSAID may also accomplish this.

It is a good question regarding either HIV or immune dysfunction can predispose to gout or pseudogout. I have seen thousands of HIV+ persons and only encountered several cases of pseudogout. The literature doesn't report taat the chances for pseudogout are clearly and significantly increased in HIV+ persons who are doing well on treatment. Trauma, gout, some hormonal disorders, and other conditions not related to HIV or treatment have been reported to predispose to pseudogout. If any reader is aware of a discussion linking pseudogout to treated HIV infection please post! KH



Previous
Avexa
Next
Lost for words.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement